Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 23, 2008, 7:15 PM MDT for Yuma County, Colorado. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 7:15 PM MDT (01:15 UTC)
- Expired
- Jun 23, 2008, 11:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:28 PM MDT | HEAVY RAIN 0.91 | Wray, CO | REPORT OF 0.91 INCHES OF RAIN IN LAST 30 MINUTES. |
| Jun 23, 7:28 PM MDT | HEAVY RAIN 0.91 | Yuma, CO | REPORT OF 0.91 INCHES OF RAIN IN LAST 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 240116 FFWGLD COC125-240515- /O.NEW.KGLD.FF.W.0014.080624T0115Z-080624T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 715 PM MDT MON JUN 23 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN YUMA COUNTY IN NORTHEAST COLORADO... THIS INCLUDES THE CITIES OF...YUMA...WRAY...WAUNETA...LAIRD... ECKLEY...CLARKVILLE...ALVIN... * UNTIL 1115 PM MDT * AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 4044 10205 3999 10206 3998 10279 4043 10279 TIME...MOT...LOC 0115Z 180DEG 0KT 4018 10268 $$ THEDE
2 follow-up statements
000 WGUS73 KGLD 240312 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 910 PM MDT MON JUN 23 2008 COC125-240515- /O.CON.KGLD.FF.W.0014.000000T0000Z-080624T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 910 PM MDT MON JUN 23 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR NORTHERN YUMA COUNTY... AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS MOVED EAST INTO DUNDY COUNTY NEBRASKA AND CHEYENNE COUNTY KANSAS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUNETA... CLARKVILLE AND ALVIN ADDITIONAL RAINFALL AMOUNTS OF A TENTH TO QUARTER INCH ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4044 10205 3999 10206 3998 10279 4043 10279 TIME...MOT...LOC 0310Z 180DEG 0KT 4018 10268 $$ THEDE
000 WGUS73 KGLD 240500 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1100 PM MDT MON JUN 23 2008 COC125-240510- /O.CAN.KGLD.FF.W.0014.000000T0000Z-080624T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 1100 PM MDT MON JUN 23 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN YUMA COUNTY... RAIN HAS ENDED FOR THE NIGHT AND NO FURTHER REPORTS OF FLOODING HAVE BEEN RECEIVED. LAT...LON 4044 10205 3999 10206 3998 10279 4043 10279 TIME...MOT...LOC 0500Z 180DEG 0KT 4018 10268 $$ THEDE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:23 PM MDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 23, 1:23 PM MDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 123 PM MDT MON JUN 23 2008 .DISCUSSION... 123 PM MDT MON JUN 23 2008 MID/UPPER RIDGE OVER THE ROCKIES IS MUCH FLATTER WHEN COMPARED TO 24 HOURS EARLIER WITH DIFFUSE STATIONARY FRONT REMAINING ACROSS WESTERN KANSAS. EXTENT OF DEEP MOIST CONVECTION WILL BE THE PRIMARY CONCERN THROUGH THE FIRST PERIOD. CAPPING CONCERNS WILL KEEP POPS IN THE MID RANGE AS HIGH-BASED CONVECTION TRANSLATES EAST INTO THE TRI-STATE AREA THIS EVENING. INCREASING 30-40 KT LLJ MAY BE SUFFICIENT TO ALLOW STORMS TO CONTINUE EASTWARD IMPACTING THE EASTERN ZONES THROUGH AT LEAST MIDNIGHT. DUE TO STRENGTH OF THE CAP...DEEP MOIST CONVECTION DEVELOPING NEAR THE WARM FRONTAL SEGMENT IS EXPECTED TO REMAIN ISOLATED LATE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. TUE-THU...A SUBTLE WARMING TREND IS ANTICIPATED THROUGH THE PERIOD. DIFFICULT TO RULE OUT ISOLATED AFTERNOON/EVENING THUNDERSTORMS AS CINH DIMINISHES DURING MID/LATE AFTERNOON AND WILL KEEP SOME LOW AFTERNOON-EVENING POPS THROUGH THE PERIOD ACROSS THE AREA. THE MOST LIKELY SCENARIO WOULD BE ISOLATED THUNDERSTORMS DEVELOPING OUT WEST DRIFTING SLOWLY EAST THROUGH THE EVENING HOURS. WARMING H7 TEMPERATURES BY WEDNESDAY-THURSDAY SHOULD HELP INHIBIT DEEP MOIST CONVECTION. FRIDAY THROUGH MONDAY...REASONABLE AGREEMENT BETWEEN GFS/ECMWF WITH THE LARGE SCALE PATTERN EVOLVING OVER MUCH OF THE CONUS THROUGH THE EXTENDED PERIODS. A FROPA IS EXPECTED ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY AND WILL KEEP SOME LOW POPS THROUGH FRIDAY EVENING. THE PRIMARY DIFFERENCE BETWEEN THE GFS/ECMWF APPEARS TO BE HANDLING OF H5 TROUGH TRANSLATING OVER THE UPPER MISSISSIPPI VALLEY AREA ON SATURDAY. THE GFS IS LESS PROGRESSIVE WHEN COMPARED TO THE ECMWF LENDING SUPPORT FOR A SLOWER TRANSITION TO RISING HEIGHTS/THICKNESS AND LESS HEAT OVER THE WEEKEND FOR THE TRI-STATE AREA. WILL LEAN MORE TOWARDS THE PROGRESSIVE SOLUTION OF THE ECMWF WHICH THE GFS ENSEMBLE WOULD SUPPORT AND ADJUST TEMPERATURES UP BEGINNING SATURDAY WITH HIGH TEMPERATURES APPROACHING 100 ACROSS THE AREA BY MONDAY. 26 && .AVIATION... 1142 AM MDT MON JUN 23 2008 FOR 18Z TAFS...INTIAL CONCERN WILL BE THUNDERSTORM POTENTIAL...MAINLY BTWN 20-04Z. WITH DEEPER MOISTURE/LOWER CLOUD BASES IN THE EAST...IT APPEARS STORMS WILL HAVE MORE POTENTIAL IMPACT IN MCK AREA TAHN GLD. EASTERLY WINDS DEVELOP ONCE AGAIN TONIGHT...HELPING TO ADVECT INCREASING MOISTURE TO THE AREA. WITH WEAK OROGRAPHIC FORCING APPEARS PERIOD OF MORNING MVFR CONDTIONS POSSIBLE AT BOTH LOCATIONS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 23, 10:46 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT MON JUN 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT MON JUN 23 2008 /1146 AM CDT MON JUN 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG A STATIONARY FRONT THAT IS DRAPED ACROSS THE AREA DURING THE AFTERNOON AND INCREASE IN COVERAGE ACROSS THE AREA OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS THE TRI STATE AREA. STORMS ARE ALSO EXPECTED TO MOVE SLOWLY ACROSS THE AREA AND MAY PRODUCE PERIODS OF LOCALLY HEAVY RAIN AND FLOODING. A VERY DRY AIRMASS WILL ALSO MOVE INTO THE AREA THIS AFTERNOON...MAINLY WEST OF A YUMA TO TRIBUNE LINE. THIS DRY AIR WILL BRING AN INCREASED FIRE DANGER AND A THREAT FOR DRY MICROBURSTS WITH ANY THUNDERSTORMS THAT FORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY NIGHT. FROM TUESDAY INTO WEDNESDAY...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE. FOR THE REMAINDER OF THE WEEK...SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THE MAIN THREAT BEING OCCASIONAL CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. JRM
In the hours before
Special weather statement, Jun 23, 4:31 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT MON JUN 23 2008 COZ092-232330- CHEYENNE COUNTY- 431 PM MDT MON JUN 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING NUMEROUS STRONG THUNDERSTORMS ALONG HIGHWAY 40. LITTLE MOVEMENT WAS NOTED. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. DUE TO THE SLOW STORM MOVEMENT RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN ALSO BE EXPECTED UNDER THE STRONGEST STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Local storm report, Jun 23, 5:29 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 12 S STRATTON 39.13N 102.60W
06/23/2008 E0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
MWMSpecial weather statement, Jun 23, 6:25 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT MON JUN 23 2008 COZ090-240130- YUMA COUNTY- 625 PM MDT MON JUN 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BURDETT...OR 15 MILES NORTHEAST OF AKRON...AND MOVING EAST AT 24 MPH. QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DOPPLER RADAR IS ALSO SHOWING STRONG ROTATION WITH THIS STORM. PEOPLE IN NORTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
Special weather statement, Jun 23, 6:34 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 634 PM MDT MON JUN 23 2008 COZ090-240130- YUMA COUNTY- 634 PM MDT MON JUN 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO NEAR BURDETT...OR 16 MILES NORTHEAST OF AKRON...AND MOVING EAST AT 21 MPH. QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS DANGEROUS STORM. PEOPLE IN NORTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
Special weather statement, Jun 23, 6:48 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 648 PM MDT MON JUN 23 2008 KSZ041-240115- GREELEY- 648 PM MDT MON JUN 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 647 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 16 MILES SOUTHWEST OF HORACE...AND MOVING NORTHWEST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Special weather statement, Jun 23, 6:58 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 658 PM MDT MON JUN 23 2008 COZ090-240130- YUMA COUNTY- 658 PM MDT MON JUN 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YUMA...AND MOVING NORTHEAST AT 30 MPH. ROTATION WITH THIS STORM HAS INCREASED AS IT INTERACTS WITH AN OUTFLOW BOUNDARY. ANOTHER STRONG THUNDERSTORM WAS LOCATED ONE MILE EAST OF BURDETT...MOVEMENT WAS TO THE EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Nearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.